Lithium is the drug of choice for bipolar disorder and has been in use for more than 50 years. Lithium is known to cause cardiac toxicity in humans including conduction disturbances, bradycardia, and repolarization abnormalities but has rarely been reported to cause left ventricular dysfunction. We report a patient with typical features of lithium toxicity including sinus bradycardia and junctional rhythm, who, in addition, presented atypical features with diffuse T-wave inversions, QT prolongation, and acute left ventricular systolic dysfunction with serum cardiac marker elevation. After excluding other causes of cardiomyopathy including coronary thrombosis, stress cardiomyopathy, and sepsis, a highly probable explanation for our patients acute left ventricular systolic dysfunction was lithiumtoxicity causing transient myocarditis. Extensive review of literature showed a fewcase reports of cardiac dysfunction associated with lithium, but acute left ventricular dysfunction caused by lithium has not been reported.
All Science Journal Classification (ASJC) codes
- Emergency Medicine